Kansas, 2023

High Wind in Kansas, March 16, 2023

March 16, 2023 · NWS ICT · 1 event in 1 county or zone

As a system with a tight gradient moved through the Plains, this resulted in strong wind gusts with peak gusts around 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

As a system with a tight gradient moved through the Plains, this resulted in strong wind gusts with peak gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 16, 5:32 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 16, 5:32 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 AM CDT Thu Mar 16 2023

.SHORT TERM...(Today through Saturday night)
Issued at 305 AM CDT Thu Mar 16 2023

Bottom Line Up Front: A strong cold front today will bring
temperatures crashing down to well below normal levels. Rain/snow is
still a possibility across the region but accumulations remain in
the trace amounts.

Satellite shows the main storm system for today moving through
Colorado and into the Kansas this morning.  Strong WAA with good
moisture transport is prevalent ahead of the system.  This forecast
cycle, the short term ensembles have pushed the main moisture axis
further to the east and as such, the chances for thunderstorms in
the CWA been significantly reduced.  At this time, expecting showers
or more stratiform rain ahead of the front.  Timing on the front
still remains in the early afternoon for most of the CWA.  Hi
resolution short term models like the RAP/SREF/FV3 are indicating a
slightly faster progression but more importantly, a "double
structure" to the front with two rounds of light precipitation. The
first will be with the main front and then a second with the main
push of cold air that looks to trail the main front by a few hours.
The short term CAMS (HRRR/ARW/NAMNest) also indicate this
possibility. The second shot of precipitation could produce a quick
dusting in areas where temperatures are cold enough to support snow.
As such, stretched the POPs out a little to compensate but still end
the precipitation by the early evening tonight for most areas of the
CWA.  Either way, temperatures will take quite a tumble once the
front passes and will be well below normal across the CWA by night
fall.

Winds ahead of this front will remain rather strong in the advisory
category for the morning.  As the front comes through during the day
and the afternoon, expect winds to drop for a while until the front
passes then the winds will shift to the north and west and pick up
again in the hours after frontal passage.  Due to the short time the
winds drop off, will keep the advisory in effect through tonight to
cover the higher winds behind the front.

Friday and Saturday, the winds will be much lighter but the
temperatures will be much cooler.  Friday, temperatures will hover
in the mid and upper 40s, possibly a 50 or two in Southern and
Southeast Kansas but this "cooler" air is only a prequel to the much
colder air that will be arriving late Friday afternoon and into the
overnight.  This air is arctic in origin with 1000-500mb thickness
in the 520mb-517mb range.  This indicates this air will be very
shallow in the atmosphere and once in the region, it will take a few
days to get out, even in March.  As such, Saturday's temperatures
will be even colder and many areas are likely to struggle to reach
40.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 305 AM CDT Thu Mar 16 2023

The extended range will start out quiet and very cold for this
time of year. Sunday morning lows are expected to begin in the
teens CWA wide with a few areas in North Central Kansas getting
into the single digits for a brief period. While this may approach
records, record temperatures are not expected to be reached. By
Sunday night, all the long range ensembles start to diverge and
struggle with the timing of the cold air departing. Most ensembles
are overly optimistic on the departure of shallow cold air that
is arctic in origin. As such, confidence in the temperatures for
Monday and Tuesday is low. The ECMWF/GEM families are showing a
fairly thick cloud deck over the CWA with the potential for
drizzle while the GFS families are much faster and bring in low
level WAA into the CWA by Monday afternoon and evening. This
indicates there is the potential for temperatures Monday and
Tuesday to be colder than currently forecast.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Mar 16 2023

A strong cold front will surge across the region today with gusty
south winds ahead of the front, and very strong northwest winds
behind the front. A brief period of rain showers will develop and
move across southeast Kansas this afternoon. Meanwhile a brief
period of rain mixing with snow will occur in the colder air over
central/south central Kansas for this afternoon. Low clouds will
erode and scatter out from west to east tonight as drier air
overspreads the region.

&&

.FIRE WEATHER...
Issued at 305 AM CDT Thu Mar 16 2023

Strong winds today may dry out fuels this afternoon after the rain.
Areas that do not get much precipitation today are the most likely
areas to reach very high fire danger today.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  26  48  22 /  80  20   0   0
Hutchinson      53  24  47  20 /  80  10   0   0
Newton          55  24  47  20 /  90  20   0   0
ElDorado        58  25  47  22 /  80  30   0   0
Winfield-KWLD   60  26  50  24 /  70  30   0   0
Russell         44  20  46  16 /  60  10   0   0
Great Bend      47  20  47  17 /  50   0   0   0
Salina          52  23  46  19 /  80  10   0   0
McPherson       53  23  47  18 /  80  10   0   0
Coffeyville     60  27  48  25 /  90  30   0   0
Chanute         60  26  47  24 / 100  40   0   0
Iola            60  25  46  23 / 100  40   0   0
Parsons-KPPF    59  26  47  24 / 100  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Friday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...CDJ
FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 16, 3:35 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 AM CDT Thu Mar 16 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 AM CDT Thu Mar 16 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few thunderstorms are possible across southeast Kansas today.
This activity is not expected to be strong or severe.

Strong southerly winds will continue across the area ahead of a
southward surging cold front. The winds will quickly shift to the
northwest as the cold front passes and remain quite strong. See
latest wind advisory for additional details.

Very high fire danger is possible during the morning and early
afternoon ahead of the cold front, mainly for areas along and east
of the Flint Hills. Areas that get rain during this time will have
lower fire risk.

A brief period of rain mixing with snow or changing over to snow is
possible this afternoon into tonight. There is a chance for very
light snow accumulations, mainly on elevated and grassy surfaces in
central and parts of south central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 16, 8:24 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 AM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
03/16/2023  M59 MPH          RUSSELL            KS   ASOS

&&
Local storm report, Mar 16, 8:31 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
03/16/2023  M62 MPH          RUSSELL            KS   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
March 16, 8:58 AM CST to 12:00 PM CST
Where
Russell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Wind gusts were measured around 60 mph during the morning hours with a peak of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089156.